From Maryland, USA:
Recently, my partner, who has type 2 diabetes, has experienced painful cramps in his right leg shortly after taking his insulin, which he describes as numbing/cramping of the toes which then travels to his thigh area. This lasts several minutes until warm compresses are applied as well as him drinking some form of "sweet" juice. He has also indicated that he is being inconsistent in the taking his medication due mostly in part that he is tired of the injections. What can I do? Would the pain he is experiencing be a result of too much insulin or just his lack in taking the medication?
Not taking insulin doses as prescribed is very dangerous and likely results in poor glucose control. If poor glucose control goes on for some time, then nerves can be damaged. High blood glucose levels can cause cramping as well as electrolyte/mineral imbalance as well as more severe complications.
Your partner may need psychologic assistance to come to grips with what he needs to do to care for his diabetes. In the short term, he is at risk of developing DKA [diabetic ketoacidosis] and dying from omitting insulin. If this is a sign of depression, then he is at risk of his depression worsening. If this persists for a long time, then he is at risks for the long term complications of out of control diabetes: eye, kidney, blood pressure, heart, nervous system and circulation problems. You may want to go with him to his diabetes team and discuss your observations and then see if all of you can provide some assistance to help him turn things around.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.